Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2017, 3:50 PM MDT for 4 counties in North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 3:50 PM MDT (21:50 UTC)
- Expired
- Aug 26, 2017, 4:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:54 PM MDT | HAIL 1.75 | New Leipzig, ND | SEVERAL LAW ENFORCEMENT VEHICLES DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS53 KBIS 262150
SVRBIS
NDC001-037-041-085-262245-
/O.NEW.KBIS.SV.W.0140.170826T2150Z-170826T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
450 PM CDT SAT AUG 26 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in south central North Dakota...
Southeastern Hettinger County in southwestern North Dakota...
Southwestern Grant County in south central North Dakota...
East central Adams County in southwestern North Dakota...
* Until 545 PM CDT/445 PM MDT/
* At 449 PM CDT/349 PM MDT/, a severe thunderstorm was located over
New Leipzig, or near Elgin, moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* this severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...southeastern Hettinger...southwestern Grant
and east central Adams Counties, including the following locations:
Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4595 10198 4642 10215 4647 10185 4602 10112
4594 10143
TIME...MOT...LOC 2149Z 333DEG 28KT 4636 10191
HAIL...2.50IN
WIND...70MPH
$$
EDWARDS/ABELING3 follow-up statements
810
WWUS53 KBIS 262204
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
504 PM CDT SAT AUG 26 2017
NDC001-037-041-085-262245-
/O.CON.KBIS.SV.W.0140.000000T0000Z-170826T2245Z/
Sioux ND-Hettinger ND-Grant ND-Adams ND-
504 PM CDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR SOUTHWESTERN SIOUX...SOUTHEASTERN HETTINGER...
SOUTHWESTERN GRANT AND EAST CENTRAL ADAMS COUNTIES...
At 503 PM CDT/403 PM MDT/, a severe thunderstorm was located 7 miles
south of Elgin, moving southeast at 25 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...southeastern Hettinger...southwestern Grant and
east central Adams Counties, including the following locations:
Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4595 10198 4642 10215 4647 10185 4602 10112
4594 10143
TIME...MOT...LOC 2203Z 320DEG 22KT 4630 10184
HAIL...2.50IN
WIND...70MPH
$$
EDWARDS/ABELING509
WWUS53 KBIS 262218
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
518 PM CDT SAT AUG 26 2017
NDC001-041-262227-
/O.CAN.KBIS.SV.W.0140.000000T0000Z-170826T2245Z/
Hettinger ND-Adams ND-
518 PM CDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER AND
EAST CENTRAL ADAMS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4595 10198 4601 10200 4628 10200 4628 10205
4644 10205 4647 10185 4602 10112 4594 10143
TIME...MOT...LOC 2217Z 317DEG 25KT 4625 10180
$$
NDC037-085-262245-
/O.CON.KBIS.SV.W.0140.000000T0000Z-170826T2245Z/
Sioux ND-Grant ND-
518 PM CDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR SOUTHWESTERN SIOUX AND SOUTHWESTERN GRANT
COUNTIES...
At 517 PM CDT/417 PM MDT/, a severe thunderstorm was located 10 miles
south of Elgin, moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and southwestern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4595 10198 4601 10200 4628 10200 4628 10205
4644 10205 4647 10185 4602 10112 4594 10143
TIME...MOT...LOC 2217Z 317DEG 25KT 4625 10180
HAIL...2.50IN
WIND...70MPH
$$
EDWARDS/ABELING627
WWUS53 KBIS 262244
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
544 PM CDT SAT AUG 26 2017
NDC037-085-262254-
/O.EXP.KBIS.SV.W.0140.000000T0000Z-170826T2245Z/
Sioux ND-Grant ND-
544 PM CDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES WILL EXPIRE AT 545 PM CDT/445 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4595 10198 4601 10200 4628 10200 4628 10205
4644 10205 4647 10185 4602 10112 4594 10143
TIME...MOT...LOC 2244Z 333DEG 28KT 4608 10167
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:33 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 26, 1:33 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 233 PM CDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 233 PM CDT Sat Aug 26 2017 Thunderstorm potential, mainly south and west of the Missouri River, is the main weather concern through this evening. As of 19 UTC, weak, elevated convection continues in advance of a mid-level impulse in northwest flow aloft that's characterized by a RAP-analyzed vorticity maximum approaching southwestern ND. Weak low-level flow is contributing to correspondingly weak mixing of the lower atmosphere, which is in part helping to maintain an area of upper 50s to lower 60s F dewpoints across most of western and central ND. That in turn is yielding MLCAPE of 1500-2000 J/kg. Effective-layer shear this afternoon and evening is expected to range from only 20 kt in the Turtle Mountain region (where the threat of severe storms is thus negligible) to 30 to 40 kt in western and south central ND. The primary uncertainty with the convective forecast relates to the coverage of surface-based storms in the late afternoon and evening due to a combination of weak low-level convergence, the fact that the primary forcing aloft tied to the mid-level wave will be focused in western SD by 00 UTC, and potential capping shown in some model soundings. In regard to the latter concern, soundings from the 12 UTC NAM suggest MLCIN in excess of -75 J/kg will persist through early evening, while more recent RAP output suggests MLCIN may be more minimized in favor of at least a few boundary-layer-based storms, mainly in far southwestern ND. While uncertainty in storm coverage continues, we have to note that trends in the most recent HRRR and ESRL-HRRR runs reversed their prior course of a muted event and instead are starting to favor a severe risk centered on the Hettinger, Mott, and Elgin areas in the 21-00 UTC time frame. Given those trends, we chose to continue explicitly mentioning a risk of severe storms in the gridded and point-and-click forecasts across all of southwest and into Grant and Sioux Counties in far south central ND through the early evening. Weak low-level wind fields and deep west-northwest flow above 700 mb will yield elongated straight-line hodographs in favor of splitting storms and multicell clusters, but the CAPE and shear setting, mid-level lapse rates around 7 C/km, and sounding analog matching techniques all favor a severe hail and wind risk with any established storms. We will continue advertising hail up to the size of half dollars and wind gusts up to 60 mph as the primary hazards, though again, storm coverage is uncertain and if anything we may end up with only one or two severe storms before the main event becomes established further south in SD. Otherwise, a surface high is expected to shift southward into the area tonight and Sunday. We leaned on the cooler edge of guidance for lows tonight given the proximity of the surface ridge, with forecast lows from the upper 40s to lower 50s F. Patchy fog may form given light winds and minimal low-level turbulence, but we refrained from adding it to the forecast at this time since not much support exists for its formation in deterministic high- resolution guidance. Highs by Sunday afternoon are forecast to range from the upper 70s F in the James River valley to the mid 80s F in western ND. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Aug 26 2017 Warm and mainly dry weather is forecast next week under the influence of a 500 mb ridge that is forecast to amplify out of the western U.S. and into the northern Plains. The 00 and 12 UTC GFS and ECMWF and their ensembles support widespread highs in the 80s to lower 90s F, with the warmest days possibly coming Tuesday and Friday. A lee surface trough will likely be present in eastern MT during this period, and could offer a non-zero risk of convection depending on low-level moisture return, but in the probability of precipitation will generally be low until the ridge flattens late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 233 PM CDT Sat Aug 26 2017 VFR conditions will prevail this afternoon through Sunday morning. However, there is a chance of thunderstorms in parts of western and central ND this afternoon and evening. A few storms could be severe in the southwest and far south central. Patchy fog is also possible tonight and Sunday morning, with potential sub-VFR conditions, but confidence in its occurrence was too low to mention in the 18 UTC TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Aug 26, 1:51 PM MDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 251 PM CDT Sat Aug 26 2017 NDZ001>005-009>013-019>023-025-034>037-046>048-050-051-272000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms across portions of northwest and central North Dakota this afternoon and early evening, including the Turtle Mountain region. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040>045-272000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible across southwest and far south central North Dakota this afternoon and into the early evening. A few thunderstorms may be severe with large hail to half dollar size, damaging winds to 60 mph, and dangerous lighting, especially near the North and South Dakota state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across southwest and far south central North Dakota. CJS
In the hours before
Local storm report, Aug 26, 3:33 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 12 WSW HEART BUTTE DAM 46.56N 102.06W
08/26/2017 E2.50 INCH HETTINGER ND LAW ENFORCEMENT
&&
WASpecial weather statement, Aug 26, 3:38 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
338 PM MDT SAT AUG 26 2017
NDZ040-262230-
Slope ND-
338 PM MDT SAT AUG 26 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SLOPE COUNTY UNTIL 430
PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Marmarth, or 17 miles west of Amidon, moving east
at 25 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Amidon around 425 PM MDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4660 10376 4653 10315 4628 10326 4628 10329
4643 10383
TIME...MOT...LOC 2138Z 286DEG 20KT 4650 10370
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:19 PM MDT | Dense Fog Advisory | BIS | Bottineau, Burke, Burleigh, Dunn, Emmons, Foster and 12 more | 10 hr |
| Aug 26, 3:11 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 64 min |
| Aug 26, 3:38 PM MDT | Special Weather Statement | BIS | Slope | 52 min |
| Aug 26, 4:11 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 42 min |
| Aug 26, 4:56 PM MDT | Special Weather Statement | BIS | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.